Jan. 24, 2008

Stricter Warnings Needed for Botox, Myobloc Injections

Public Citizen Petitions FDA for ‘Black Box’ Labels, Physician and Patient Warnings; Cites Deaths Linked to Use of the Drugs

WASHINGTON, D.C. – The Food and Drug Administration (FDA) should immediately increase its warnings and directly warn patients and doctors about the use of botulinum toxin – available as Botox and Myobloc – because of serious adverse reactions, including deaths, linked to the drug, Public Citizen said in a petition filed Thursday with the agency.  

Unlike drug regulatory agencies in Europe, the FDA has not issued any warnings to patients or doctors about the dangers of using the toxin, which is commonly used in therapeutic and cosmetic procedures. Botox and Myobloc are intended to block nerve impulses to certain muscles, causing them to relax.

However, in some cases, the toxin has spread to other parts of the body with serious consequences, such as paralysis of respiratory muscles and difficulty swallowing (dysphagia), the latter possibly leading to food or liquids entering the respiratory tract and lungs, causing aspiration pneumonia.

A Public Citizen analysis of FDA data found that makers of the drug have reported 180 U.S. cases of people developing these sometimes life-threatening conditions after receiving injections, including 16 deaths; four of the deaths occurred in children less than 18 years of age. The FDA data come from voluntary reports, which have been estimated to account for only 10 percent of actual cases.

The FDA has approved the use of botulinum toxin for a limited number of “therapeutic” conditions, including uncontrollable neck and shoulder muscle contractions, crossed eyes, spasmodic blinking of the eyes and excessive underarm sweating. The only approved cosmetic use is for temporary smoothing of wrinkles between the eyebrows. Most cosmetic uses of botulinum toxin are unapproved.

The FDA should send a warning letter directly to doctors alerting them to the problems associated with the toxin, including cases of hospitalization and death, Public Citizen’s petition said. The petition also asks the FDA to label the products with a “black box” warning, the strongest warning the agency can make, and require doctors to give patients a medication guide at the time of the injection warning them of possible symptoms of adverse reactions, as well as other information about the drug.

“These significantly improved warnings to doctors and patients would increase the likelihood of earlier medical intervention when symptoms of adverse reactions to botulinum toxin first appear and could prevent more serious complications, including death,” said Dr. Sidney Wolfe, director of Public Citizen’s Health Research Group.

“Nobody should be dying from injected botulinum toxin, Educating physicians and patients about what adverse symptoms to look for and when to seek immediate medical attention will save lives,” Wolfe said.

Early symptoms include dry mouth, difficulty swallowing, difficulty breathing, slurred speech, drooping eyelids and muscle weakness.

The Public Citizen analysis of FDA data found that between Nov. 1, 1997, and Dec. 31, 2006, there were 658 reported cases of people suffering adverse effects from injections of botulinum toxin. Of these, 180 were associated with aspiration (fluid in the lungs), dysphagia and/or pneumonia; 87 required hospitalization.

In fact, cases of dysphagia were common in pre-approval studies of botulinum toxin for therapeutic uses. Although most cases were mild, severe cases did occur, even with the limited number of people exposed in these studies.

The FDA should follow the lead of its counterparts in Europe, Wolfe said. The European Union took steps last year to caution doctors about the dangers of the botulinum toxin, posting warnings on its Web site. Additionally, the U.K. and Germany have sent letters to doctors. So far, the FDA has not required the issuance of direct warnings to either doctors or patients.

READ Public Citizen’s petition.

###